Hyperemesis gravidarum complicated by Wernicke's encephalopathy.
Journal Article (Journal Article)
BACKGROUND: Wernicke's encephalopathy is usually associated with alcohol abuse, but can also occur with hyperemesis gravidarum. The effect of delay in thiamine replacement on fetal outcomes is unknown. We present a case of this complication. CASE: A primipara with hyperemesis was admitted for mental status changes in her 14th week of pregnancy. Physical examination revealed a lethargic patient with ophthalmoplegia, ataxia, and hyporeflexia. Parenteral thiamine therapy was started. The patient improved rapidly although the ataxia persisted. A spontaneous abortion occurred 2 weeks later. CONCLUSION: Wernicke's encephalopathy can complicate hyperemesis gravidarum. Early thiamine replacement may decrease the chances of spontaneous abortion.
- Spruill, SC; Kuller, JA
- May 2002
Volume / Issue
- 99 / 5 Pt 2
Start / End Page
- 875 - 877
International Standard Serial Number (ISSN)
Digital Object Identifier (DOI)
- United States